

GSN Tools Workshop

February 24, 2014

AGENDA (long version)

PURPOSE: This workshop will produce functional requirements for highly effective "tools" for sharing the GSN research in the following ways:

- 1. To inform people about GSNs
- 2. To *instruct* people in-depth about topics
- 3. To help people implement GSNs.

The tool ideas produced in the workshop will be tailored to different types of organizations.

9:00 (5 minutes) Joan welcomes group

Joan Bigham welcomes group, provides objective for the day, covering the following points:

- 1. Today we are shaping the challenge of sharing the GSN research results with various stakeholders. This is a big challenge and obviously we aren't going to "solve" it today, but we're going to take some first steps.
- 2. During the day we'll be surfacing ideas from the group about what research content is most useful as well as what technologies are most likely to work in sharing this content within a given organization or network.
- 3. By the end of the day, we hope to design some "Smart experiments"/prototypes of tools that can get us started.

Dial in opportunity for remote participants

9:05 (15 minutes) Introductions, Roles and Expectations

Joan gets participants to introduce themselves and explain why they have attended the workshop, and their expectations for what will happen during the day. They will also identify their role at the workshop (sponsor, provocateur, contributors, etc.).

Joan introduces Mary Boone as lead facilitator.

Joan turns meeting over to Anthony for brief research update.

Dial in opportunity for remote participants

1 tent card per participant with name, organization and Group assignment number

Corporate - Group 1

Meg VanWinkle, Accenture

Dan Wellers, SAP

Joe Palombi, LGI

Brook Hartzell, Seagate

Debera Johnson, Center for Sustainable Design Studies

Joan Bigham, GSN (Facilitator/Scribe)

NGOs - Group 2

Brendan Guy, Natural Resources Defense Council

Brad Henderson, World Vision

Faizal Karmali, Rockefeller Foundation

One more Rockefeller?

Richard Tyson, Special Projects Office

Kejina Robinson, GSN (Facilitator/Scribe)

UN, Gov, Education - Group 3

Bruce Jenks, Columbia University

Meg Sintzel, Accenture (answering on behalf of government clients)

Mahsa Hedyati, UN Operations and Crisis Centre

Jutta Treviranus, OCAD University - not confirmed

Ursula Wynhoven, UN Global Compact - not confirmed

Anthony Williams, GSN (Facilitator/Scribe)

9:20 (10 minutes) Research Update

Anthony gives a very brief overview of the research agenda, pointing out new additions and work in progress.

Upon concluding, Anthony turns meeting over to Mary Boone.

Dial in opportunity for remote participants

Handouts: 1 research agenda document per participant

9:30 (30 minutes) User/Content Exchange

Mary provides instructions for the small group breakout.

Exercise Instructions:

• This exercise is designed to capture a list of user groups that could benefit most from the research and to identify the specific research content that would help them.

- In a few moments, you will be placed in groups based on type of sponsor organization.
- You'll be answering questions from your own frame of reference, that is, you'll identify users
 and their need for content based on users from your own organization or networks to which
 you belong. Meg Sintzel, we're asking you to answer on behalf of your government clients.
 (Note: We should clear this with her ahead of time.)

You will answer the following questions:

- 1. Who in your organization (and/or the networks to which it belongs) do you think would benefit most from information related to the research agenda? Your facilitator will capture the list of these potential users. [Mary shows user/content matrix handout.]
- 2. For each of the users you identify, what <u>specific</u> content from the research agenda do you think would be most helpful to share with them to inform, instruct, and/or implement a GSN? Your facilitator will capture answers in the User/Content Matrix under each of the research streams.

Handouts: 1 User/Content Matrix per group given to scribe; participants will each have their research agenda documents

10:00 (15 minutes) BREAK

10:15 (45 minutes) Technology Brainstorm

- 1. Mary begins the discussion by explaining the broad use of the term "technology," noting that it may or may not be digital, includes methods, etc.
- 2. Mary asks the group to review the full technology list, explaining that the right column is there for them to make notes during the discussion if they wish. Then she will lead them through a series of questions as follows.

Discussion questions for group:

- 1. For the technologies listed here, have you heard of any interesting ways they have been used to inform, instruct or implement networks?
- 2. Have you heard of any <u>other</u> really interesting applications of technologies to inform, instruct or implement networks that are <u>not</u> listed here?
- 3. Can you <u>imagine</u> any additional uses of all the technologies we've discussed to inform, instruct or implement networks?
- 4. What experiences/stories have you heard about technology efforts in your organization to inform, instruct or implement that have worked or failed?

Dial in opportunity for remote participants

Handout: List of technologies (1 per participant); Deb Johnson's mural will be posted.

11:00 (75 minutes) Scenario Building

Mary gives instructions for next breakout:

- In a few minutes, you will return to your earlier breakout groups.
- The purpose of this next breakout is to build out scenarios on how and why content might be used by your specific user groups.
- I want you to put aside your thoughts of technology for now and instead focus on 1) identifying which user groups would benefit most from the research, 2) deciding what content would be most helpful to them, and 3) determining the purposes for which they would use that content.

Exercise (when they are in groups):

- 1. Review your user/content matrix together as a group
- 2. As a group, select three user groups from your User/Content matrix who would benefit most from the research content. (Note if more than one organization is in your group, you will need to come to consensus on your three choices.)
- 3. Please now look at an example of a Tool Idea Template (Mary holds one up). Note that the sheet is divided into two parts: Building a Scenario and Designing a Tool. During this exercise, you'll be answering just the first three questions on this template to build a scenario for each of your selected user groups. At the end of the exercise your small group will have three of these sheets filled out up through question 3 one for each of the three primary user groups. Your facilitator will take notes as you talk. (Note: Mary will assign each Tool Idea a number and ask facilitators to write the number on each Tool Idea sheet.)

Handouts: Tool Idea templates, User/Content Matrix (filled in)

12:15 (30 minutes) Lunch (brought in)

During lunch time, Deb and Richard will select one or more scenarios to use as an example during the upcoming Design Jam session.

12:45 (60 minutes) Design Jam

Deb Johnson and/or Richard Tyson will lead a design jam session in which they apply design thinking to developing a tool for one or more of the scenarios developed by the small groups. Mary will extrapolate a set of design principles from the Design Jam session that the small groups can use in their ensuing discussion.

Dial in opportunity for remote participants

Deb will use technologies mural and stickies.

1:45 (45 minutes) Micro Jams

Mary gives instructions:

- In a moment, you will reassemble in your small groups to use design thinking on your remaining scenarios. Here's how it will work.
- You will be answering questions in Steps 4 and 5 on your Tool idea templates for each of the scenarios you have built (facilitator captures).
- You'll see in Step 5 that you're being asked to think about the potential benefits of having the tool. You're also being asked to consider a Value/ Cost analysis for the tool using your Value/Cost handout. (Mary holds one up.) You're not expected to develop a full analysis with numbers here. Rather, you are being asked to just think about the general value of the tool versus what it will take to develop and implement it. These questions are to spark your thinking about whether the Value to Cost ratio is High, Medium or Low.
- (At conclusion of exercise): After the break, each group will briefly verbally present each of its tool ideas NOT a formal presentation, just describe the scenario and the tool you are recommending. Just decide as a group who will present the ideas.

Handouts: Each participant has a List of technologies (They should use the ones they annotated during full group technology discussion.); Each group has 3 Tool Idea templates (the ones they filled out in previous discussions), 1 Value Cost Analysis handout per participant.

[During the micro jam session, Mary puts up large-sized Post-its with the numbers 1-10 on them. Mary will also circulate.]

2:30 (15 minutes) BREAK

2: 45 (30 minutes) Group Feedback

In a moment, we will hear the ideas you have come up with for tools. As each group talks,
make a note to yourself of which ideas appeal to you as you will be voting for the three best
ideas following the presentations. Be sure to make a note of the number of the idea for easy
voting.

Small groups will quickly verbally describe each of the scenarios and tool Ideas they have just designed. As each group describes its three scenarios, the full group will provide feedback to each small group in a discussion facilitated by Mary.

Mary will take their Idea Tool templates and place them on the wall with the associated number.

Dial in opportunity for remote participants

3:15 (15 minutes) Experiment Selection

The group will dot vote on the ideas that interest them the most and then Mary will facilitate a full group discussion on what would be necessary to take the next steps to implement the top 3-5 ideas.

For each of the selected ideas, the following questions will be asked:

- Who will own this tool (GSN, sponsor organization, other)?
 - o If other than GSN, how will it be funded?
- What will be the first steps towards implementation?
- How frequently will the tool be accessed (24/7, Quarterly, once, other)?
- How will maintenance be handled?

Dial in opportunity for remote participants

3:30 (30 minutes) Wrap Up and Next Steps

Mary will summarize the results of the day and Joan will discuss what will happen with the group's input and thank everyone for participating.